Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2005, 5:28 PM CDT for Labette County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 21, 2005, 6:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 104 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 212228 SVRICT KSC099-212300- /O.NEW.KICT.SV.W.0022.050421T2228Z-050421T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 528 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS. * UNTIL 600 PM CDT. * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHETOPA...OR ABOUT 23 MILES SOUTH OF PARSONS...MOVING NORTHEAST AT 15 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BARTLETT...CHETOPA...OSWEGO THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... LAT...LON 3701 9528 3701 9509 3719 9509 $$ /KETCHAM
2 follow-up statements
000 WWUS53 KICT 212242 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 541 PM CDT THU APR 21 2005 KSC099-212300- /O.CON.KICT.SV.W.0022.000000T0000Z-050421T2300Z/ LABETTE KS- 541 PM CDT THU APR 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN LABETTE COUNTY UNTIL 600 PM CDT... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CHETOPA...OR 22 MILES SOUTHEAST OF PARSONS...AND MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR CHETOPA BY 535 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3701 9528 3701 9509 3719 9509 $$ /JAKUB
000 WWUS53 KICT 212259 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT THU APR 21 2005 KSC099-212309- /O.EXP.KICT.SV.W.0022.000000T0000Z-050421T2300Z/ LABETTE KS- 559 PM CDT THU APR 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 556 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3701 9528 3701 9509 3719 9509 $$ /JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:50 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 21, 2:50 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT THU APR 21 2005 .DISCUSSION... TONIGHT SEVERE WEATHER STILL A POSSIBILITY FOR SOUTHEAST KS LATE THIS AFTERNOON INTO THE EARLY EVENING HRS, BUT ANY ACTIVITY THAT DEVELOPS WILL QUICKLY SHIFT EAST INTO MISSOURI. SO WILL ONLY CARRY CHANCE POPS FOR SOUTHEAST KS DURING THE EARLY EVENING TIME FRAME. FRI-SAT UPPER LEVEL SYSTEM CURRENTLY OVER WESTERN NEBR WILL BE OVER NORTHEAST KS EARLY IN THE MORNING, THEN SHOULD DIVE SOUTHEAST ACROSS MISSOURI AS KICKER SYSTEM DROPS SOUTHWARD ACROSS THE NORTHERN PLAINS. AS A RESULT, EASTERN KS COULD SEE SOME RAIN SHOWER ACTIVITY FOR THE FIRST HALF OF THE DAY. TEMPS ON FRI WILL BE 15-20 DEGREES COOLER COMPARED HIGH TEMPS DURING THE PAST FEW DAYS. NORTH WINDS WILL BECOME QUIET STRONG AND COULD FLIRT WITH ADVISORY CRITERIA DURING THE DAY. COOL CANADIAN HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION ON FRIDAY NIGHT WITH WINDS DECREASING. TEMPS WILL BE BELOW APRIL AVERAGES FOR SATURDAY AS COOL HIGH PRESSURE REMAINS IN CONTROL. SUN DECENT CHANCE FOR SOME FROST IN EARLY THE MORNING TO START THE DAY AS COOL CANADIAN AIRMASS REMAINS OVER THE AREA. LATER SHIFTS WILL HAVE TO WATCH THINGS FOR A POSSIBLE FROST ADVISORY. SHOULD BE A VERY PLEASANT DAY WITH LIGHT WINDS AND PLENTY OF SUNSHINE, AS TEMPS WARM A FEW MORE DEGREES FROM SATURDAYS VALUES. OUR NEXT SYSTEM WILL TRACK EAST ACROSS THE ROCKIES AND COULD BRING A CHANCE PRECIP LATE SUNDAY NIGHT. EXTENDED: MON-THUR CHANCES OF RAIN/STORMS FOR MONDAY AND POSSIBLY AGAIN ON THURSDAY WITH TEMPS REMAINING AROUND NORMAL. STILL SOME UNCERTAINTY ON POSITION OF FRONTAL BOUNDARY FOR MONDAY, BUT WILL NOT MAKE WHOLESALE CHANGES AND KEEP OUR RAIN CHANCES GOING. OTHER THAN SOME SMALL RAIN CHANCES FROM SYSTEM DIVING SOUTH ACROSS THE AREA ON TUESDAY. WILL KEEP WEDNESDAY DRY WITH OUR NEXT SHOT OF SHOWERS AND STORMS POSSIBLY ARRIVING ON THURSDAY. LOOKING BEYOND THE SCOPE OF THIS 7-DAY FORECAST AT THE LONG RANGE MODELS. THE LONG RANGE MODELS ARE HINTING AT A UPPER PATTERN CHANGE FROM OUR CURRENT BLOCKY TYPE PATTERN, TO A MORE PROGRESSIVE PATTERN. THIS COULD RESULT IN MORE ACTIVE SPRING-LIKE WEATHER...STAY TUNED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 49 65 39 63 / 10 10 5 0 HUTCHINSON 48 64 38 63 / 10 10 5 0 NEWTON 48 64 39 63 / 10 10 5 0 ELDORADO 49 64 40 63 / 10 20 10 0 WINFIELD-KWLD 50 66 40 64 / 10 10 10 5 RUSSELL 45 64 35 63 / 10 10 5 0 GREAT BEND 46 64 35 64 / 10 10 5 0 SALINA 48 63 37 63 / 10 10 5 0 MCPHERSON 48 63 37 63 / 10 10 5 0 COFFEYVILLE 52 66 41 63 / 10 20 10 5 CHANUTE 51 64 40 62 / 10 20 10 5 IOLA 50 64 40 62 / 20 20 10 5 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && JAKUB
Hazardous weather outlook, Apr 21, 4:00 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT THU APR 21 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTHEASTERN KANSAS. THE AREA OF CONCERN IS EAST OF A LINE FROM EUREKA TO CEDARVALE. ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREATS OF VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION, THERE WILL BE A LOWER END THREAT FOR A TORNADO. THE STORMS SHOULD MOVE OUT OF EXTREME SOUTHEAST KANSAS BETWEEN 7 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COMBINATION OF MOSTLY CLEAR SKIES, LIGHT WINDS AND DRY AIR WILL RESULT IN A CHILLY FRIDAY NIGHT. SOME FROST IS WITHIN THE REALM OF POSSIBILITY IN PROTECTED AREAS NORTHWEST OF A LINE FROM SALINA TO GREAT BEND EARLY SATURDAY MORNING. THUNDERSTORMS ARE FORECAST FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. IT IS TOO EARLY TO SPECULATE WHETHER THESE WOULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE EAST OF A LINE, FROM EUREKA TO CEDARVALE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/JMC
In the hours before
Special weather statement, Apr 21, 3:35 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT THU APR 21 2005 KSZ072-220400- ALLEN KS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 178 UNTIL 1100 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN SOUTHEAST KANSAS THIS WATCH INCLUDES 1 COUNTY ALLEN INCLUDING THE CITIES OF IOLA.
Special weather statement, Apr 21, 3:35 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT THU APR 21 2005 KSZ072-220400- ALLEN KS- THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH NUMBER 178 FOR THE FOLLOWING AREAS IN SOUTHEAST KANSAS THIS WATCH INCLUDED 1 COUNTY ALLEN INCLUDING THE CITIES OF IOLA. KETCHAM
Special weather statement, Apr 21, 5:06 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 506 PM CDT THU APR 21 2005 KSZ072-096-212245- ALLEN-NEOSHO- 506 PM CDT THU APR 21 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES... AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF THAYER...OR 15 MILES WEST OF PARSONS...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /KETCHAM
Local storm report, Apr 21, 5:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 S THAYER 37.46N 95.47W
04/21/2005 1.00 INCH NEOSHO KS EMERGENCY MNGR
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Apr 20, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 62 min |
| Apr 20, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Apr 20, 9:01 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 59 min |
| Apr 20, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 55 min |
| Apr 20, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 50 min |
| Apr 20, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Apr 21, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 62 min |
| Apr 21, 5:54 PM CDT | Tornado Warning | ICT | Neosho | 51 min |
| Apr 21, 6:27 PM CDT | Tornado Warning | ICT | Labette | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.